Texas, 2004

Flash Flood and Hail in Texas, May 10, 2004

May 10, 2004 · NWS MAF · 2 events in 1 county or zone

Scattered convection developed along a surface trough across the plains of southeast New Mexico south to the Davis Mountains during the afternoon of the 10th. Multicell complexes continually moved over the area of central Pecos County near Belding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Scattered convection developed along a surface trough across the plains of southeast New Mexico south to the Davis Mountains during the afternoon of the 10th. Multicell complexes continually moved over the area of central Pecos County near Belding. One such storm resulted in large hail. Flash flooding of local farm roads also resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 10, 1:07 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, May 10, 1:07 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT MON MAY 10 2004

.SHORT TERM...
SCATTERED SHOWERS AND THUNDERSTORMS BEGAN BEFORE NOON TODAY OVER THE
DAVIS MOUNTAINS AND LOWER TRANS PECOS.  EXPECT THUNDERSTORMS TO
CONTINUE INCREASING IN COVERAGE AND INTENSITY AS WE MOVE INTO THE
EVENING HOURS.  WE CONTINUE TO HAVE A MOIST...UNSTABLE BOUNDARY
LAYER.  A CIRCULATION COULD BE SEEN IN VIS SATELLITE IMAGERY TODAY
MOVING SLOWLY NORTHWARD OVER THE TRANS PECOS AREA.  MORE LIFT COULD
ALSO BE SEEN MOVING INTO THE BIG BEND AREA ON WV SATELLITE
IMAGERY.  GOOD MOISTURE CONVERGENCE WAS ALSO ANALYZED AT THE SFC
OVER THE DAVIS MOUNTAINS AREA EARLY THIS AFTERNOON.  EXPECT THE
THUNDERSTORM ACTIVITY TO AGAIN BE FAIRLY SLOW-MOVING TODAY AND
TONIGHT...SO HEAVY RAINFALL WILL AGAIN BE A THREAT WITH SOME OF THE
THUNDERSTORMS.  AND ALTHOUGH THESE STORMS WILL HAVE SLOW MOVEMENT...
DO EXPECT SOME OF THE ACTIVITY TO MAKE IT INTO THE PERMIAN BASIN
AREA TONIGHT AS THEY MOVE NORTHEAST OFF THE MOUNTAINS AND ADDITIONAL
DEVELOPMENT TAKES PLACE ALONG THE PECOS RIVER VALLEY.  WITH THE
AMPLE INSTABILITY...ALSO CANNOT RULE OUT ISOLATED THUNDERSTORMS
STRENGTHENING TO SEVERE LEVELS WITH LARGE HAIL BEING THE MAIN
THREAT.  DO NOT EXPECT TOO MUCH ORGANIZATION HOWEVER...WITH WEAK
SHEAR OVER THE AREA.  WILL MAKE ONLY MINOR ADJUSTMENTS OF A DEGREE
OR TWO TO THE LOWS TONIGHT.

.LONG TERM...
PARADE OF SHORTWAVE TROUGHS MOVING OVER THE CWA WILL CONTINUE DURING
THE NEXT FEW DAYS AHEAD OF GRADUALLY AMPLIFYING WESTERN U.S. UPPER
TROUGH.  LOW LEVEL MOISTURE WILL BE PREVALENT OVER MUCH OF THE CWA
TUESDAY MORNING.  BUT...WINDS ALOFT WILL BE MORE SOUTHWESTERLY AND
SHORTWAVE TROUGH CURRENTLY OVER WEST TEXAS WILL HAVE MOVED EAST BY
EARLY TUESDAY.  BOTH OF THESE FACTORS WILL AID IN MIXING THE DRYLINE
INTO THE PERMIAN BASIN TUESDAY AFTERNOON.  CURRENT GRIDS LOOK GOOD
WITH A SLIGHT CHANCE OF TSRA TUESDAY AFTERNOON.  A FEW OF THESE
STORMS WILL BE SEVERE AS 0-6 KM BULK SHEAR VECTORS ON THE ORDER OF
30 TO 35 KT BY TUESDAY AFTERNOON.  IN ADDITION...MUCAPES WILL BE
AROUND 1500 J/KG...LI/S AROUND -4 C...AND H7 TO H5 LAPSE RATES
AROUND 7.5 C/KM.  SO A FEW STORMS WILL BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.  LEFT BULK OF PRECIP CHANCES OVER
THE EASTERN ZONES TUESDAY NIGHT AS LLJ KICKS IN PROLONGING EXISTENCE
OF ANY CONVECTION.

THINK DRYLINE WILL PUSH TO THE EASTERN FRINGE OF THE CWA WEDNESDAY
AFTERNOON AS LONGWAVE TROUGH CONTINUES TO AMPLIFY...WHICH WILL ALLOW
WEST/SOUTHWEST WINDS TO AID MIXING OF DRYLINE EASTWARD.  WILL NOT GO
FOR THE FASTER ETA FRONTAL POSITION THURSDAY MORNING...SINCE IT
APPEARS THERE WILL HAVE TO BE QUITE A BIT OF POST FRONTAL CONVECTION
IN THE CENTRAL U.S. PLAINS WEDNESDAY NIGHT TO OFFSET STRONG SOUTHWEST
FLOW ALOFT AHEAD OF WESTERN U.S. LONGWAVE TROUGH.  BUT...THINK THERE
WILL BE SUFFICIENT HEIGHT FALLS/SURFACE PRESSURE FALLS WITH A
STRONGER SHORTWAVE TROUGH ROUNDING THE BASE OF LONGWAVE TROUGH TO
KEEP LOW LEVEL MOISTURE OVER THE EASTERNMOST ZONES THURSDAY
AFTERNOON/ EVENING.  THEREFORE...ADDED A SLIGHT CHANCE OF TSRA
THURSDAY AFTERNOON/EVENING THESE AREAS.  EXPECT COLD FRONT TO MOVE
INTO THE CWA FRIDAY.  HELD OFF ON INCREASING POPS ON FRIDAY THOUGH AS
MID LEVEL SUPPORT MAY BE OVER OR EAST OF THE AREA BY THEN.

TEMPERATURES TUESDAY WILL WARM TUESDAY AFTERNOON...ESPECIALLY OVER
THE WESTERN HALF OF THE CWA WHERE DRIER AIR WILL RESIDE ALONG WITH A
GOOD DOWNSLOPE WIND.  WEDNESDAY WILL BE EVEN WARMER AS DRY AIR
EXPECTED TO OVERSPREAD THE CWA.  TEMPS MAY BACK OFF A LITTLE
THURSDAY AFTERNOON...BUT MAINLY OVER THE EASTERN ZONES DUE TO RETURN
OF LOW LEVEL MOISTURE.  DID NOT CHANGE TEMPERATURES THROUGH THE REST
OF THE EXTENDED AT THIS POINT AS NOT CERTAIN OF QUALITY OF COOL AIR
COMING DOWN...NOT TO MENTION IT/S RESIDENCE TIME OVER THE AREA.
THERE IS THE POSSIBILITY POPS AND TEMPS WILL HAVE TO BE CHANGED A
BIT DAYS 4 AND 5 DEPENDING ON STRENGTH OF COLD FRONT AND TIMING OF
SHORTWAVE TROUGHS IN FLOW ALOFT.  THANKS FOR COORD LUB...SJT.

.FIRE WEATHER...
LOW RH/S ARE EXPECTED OVER THE HIGHER TERRAIN OF WEST TEXAS AND
SOUTHEAST NEW MEXICO TUESDAY AND WEDNESDAY AFTERNOON.  20 FOOT WINDS
WILL APPROACH...IF NOT EXCEED 20 MPH IN A FEW LOCATIONS TUESDAY
AFTERNOON...HOWEVER THE ISOLATED NATURE AND UNCERTAINTY IN THE
DURATION OF THESE WINDS WILL PRECLUDE A FIRE WEATHER WATCH FOR
TUESDAY.  WOULD ISSUE A FIRE WEATHER WATCH FOR WEDNESDAY...BUT
CONVECTION AT THIS TIME WILL MOISTEN FUELS TO WHERE FIRE DANGER MAY
BE TOO LOW FOR RED FLAG CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             64  86  66  91 /  20  20  20  10
CARLSBAD NM               61  93  61  91 /  20  10   0   0
DRYDEN TX                 65  87  67  90 /  30  20  20  10
FORT STOCKTON TX          65  90  64  93 /  30  20  20  10
GUADALUPE PASS TX         64  84  59  81 /  20  10   0   0
HOBBS NM                  61  90  62  92 /  30  20   0   0
MARFA TX                  54  84  52  85 /  20  20   0   0
MIDLAND INTL AIRPORT TX   65  86  65  92 /  30  20  20  10
ODESSA TX                 65  86  65  91 /  30  20  20   0
WINK TX                   66  97  66  99 /  30  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

20/67
Hazardous weather outlook, May 10, 2:00 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT MON MAY 10 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO TONIGHT.  ALTHOUGH WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.  HEAVY RAINFALL AND LOCAL FLOODING WILL ALSO BE
POSSIBLE WITH SOME OF THE STORMS SINCE MOVEMENT WILL BE RATHER SLOW.
ANY OF THE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
DANGEROUS LIGHTNING...GUSTY WINDS...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECT AGAIN ON
TUESDAY.  THERE WILL BE A SLIGHT CHANCE FOR SOME OF THESE
THUNDERSTORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Midland/Odessa radar (KMAF), 151 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Pecos

When
May 10, 3:20 PM CST
Where
Pecos County, Belding
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.783, -103.017

Residents of Belding reported extended periods of pea size hail between the hours of 14:00 to 17:00 CST, as multiple strong thunderstorms trained over the community. One storm strengthened to severe levels and produced quarter size hail.

Flash Flood, Pecos

When
May 10, 4:00 PM CST to 5:30 PM CST
Where
Pecos County, 1 mi S of Belding
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Prison officials reported high water caused by flash flooding over Farm to Market Road 2037 from one half mile south of Belding to the Lynbaugh Prison Unit northeast of Belding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394272, 5394538.